In spring of 2009 Calvin had been on the rigorous Ketogenic diet for over a year, plus three antiepileptic drugs, and was still suffering about a dozen grand mal, tonic-clonic, seizures every month.
In an effort to free him from his drug and diet induced zombie-like state we decided it was imperative to get him off of one of his seizure drugs. Unfortunately, the chosen drug, a benzodiazepine, had become addictive and although we incrementally reduced his dose by an eighth of a pill bi-weekly—cutting them on a mirror with a razor blade—Calvin still suffered withdrawal seizures. That summer Calvin had long convulsive seizures, on average, every day and a half. I found it difficult to relax, fearing seizures in the bath, at night, in his high chair, in his johnny-jump-up, in the car—anytime, anywhere.
To add insult to injury Calvin virtually stopped eating everything but yogurt. Most days he skipped at least one meal. Often he'd eat only a portion of the precisely weighed ketogenic meal leaving me to worry about the delicate ratio of fat to protein and carbohydrates required. And though the diet hadn't seemed to help his seizures I was still concerned that an inexact ratio would worsen them. Over the course of a couple months Calvin lost five pounds.
Because Calvin was often refusing to eat it became difficult to give him his seizure medicine which we masked in yogurt. We were left no choice but to lay him down on the couch, drop the thin wafer-type pill and the four tiny square-ish ones on the back of his tongue and chase them with a syringe of water. The capsules I opened, sprinkled their powdery contents into water until dissolved and syringed the solution into his mouth. He held this tincture with pursed lips for as long as ninety minutes while we sat beside him—on edge—encouraging him to swallow and hoping the medicine wouldn’t dribble out of his mouth.
During all of this we had a few long conversations with Calvin’s neurology team. Four different antiepileptic drugs were recommended as new options to reduce his seizures. One drug claimed a high incidence of fatal aplastic anemia, a second was known to cause significant cognitive blunting, a third was new to the market so its long-term side effects were unknown and the fourth was a cousin of the drug Calvin was coming off of. In the end, after closely weighing risks and benefits, we opted for the latter hoping that it might also help Calvin’s weaning process since he’d essentially be getting a hair of the dog that bit him. The additional drug meant giving him four antiepileptic drugs at once.
The month after starting the new drug, however, Calvin had only one seizure and regained some of his appetite, although it had become clear that the the Ketogenic diet—the only real chance for a cure—had failed him and indeed was affecting his well being. So after twenty months of being on the diet we started the slow process of weaning him off of it, as well as all three of his older meds. He remains on a modified version of the diet at a level that has allowed him to gain back his weight, stamina, strength, enthusiasm and smiles. But, without a cure in sight, Calvin still suffers the curse of both the seizures and drug side effects.
Please share Calvin's story with others and help bring us one step closer to a cure. It's not hard, just do it one story at a time.
Calvin holding medicine in his mouth
Post a Comment